CSN Login
Members Online: 12

Cisplatin and Kidney problems - next chemo on the 25th kinda scared

arndog64's picture
arndog64
Posts: 535
Joined: Mar 2011

My husband went into the hospital Monday with only 20% kidney function. He had chemo on the 4th. By the 8th he was heading down hill fast and on Monday he could hardly walk to the restroom. Like I said I took him to the doctor Monday and they admitted him right away and started IV Fluids. He was released this morning and they said his kidneys are better but not where they want them to be. He is being put on a renal diet and I beleive potassium. He has chemo again on the 25th. I am afraid he may go into kidney failure. Has anyone had kidney problems from Cispaltin and continued treatments.

ratface's picture
ratface
Posts: 1259
Joined: Aug 2009

It is a known side effect. They should be measuring urine output during administration of the drug if you are on a 21 day cycle. Anyway they won't continue it if he can't handle it. I was delayed with my second cycle until my bloodwork got back into acceaptable levels. I realize your husbands condition is more serious but the point is that it's ok to delay the treatment until he is stronger.

option two is to get away from the "platnium" based family of chemo drugs altogether and go to a targeted thearapy type drug like erbutix. You really need to rely on your chemo oncologist right now. Let us know how it goes.

robinleigh's picture
robinleigh
Posts: 297
Joined: Mar 2011

My husband is scheduled for his 3rd cycle of cisplatin on the 18th. We were told that whether they proceed with it depends on his bloodwork which will be taken tomorrow. If numbers indicate kidney problems they won't proceed. I think the oncologists are very careful to weigh the risks involved with cisplatin.
I do not know about switching to a chemo drug that isn't platinum based but, that sounds like a possibility to ask his doctor about.
Good luck with your decision,
Robinleigh

tonyb's picture
tonyb
Posts: 69
Joined: Mar 2011

i had a simular problem. my first round of chemo (cisplatin)was in mid december, i was in the hospital 2 days before christmas with kidney problems. i spent the next 5 days getting iv fluids to flush my kidneys and get potassium and stuff in. There doesn't seem to be any lasting problems from the cisplatin. for the remaining 2 rounds of chemo, carboplatin was used in place of the cisplatin. But be assured, the oncologists monitor your blood work carefully, they will not give you cisplatin if your kidneys can't handle it. But just to be sure, talk to your oncologist, and express your concerns. I'll bet that they already are planning some changes to his chemo. Tonyb

timreichhart
Posts: 194
Joined: Aug 2010

Can I ask you something do they flush your husband kidneys with a special drug that makes your husband go to the restroom every 5-10mins while still connected to the IV. Because I know when I was taking the Cispaltin treatments and soon as the treatment was done they would give me some kind of drug to flush my kidneys and I had to measure my urine to make sure my kidneys was working correctly.

denistd's picture
denistd
Posts: 532
Joined: Apr 2009

Cistplatin usually does cause some kidney damage. I was monitored thru bloodwork. the bloodwork checks on the creatinine levels in your blood. Normal levels are 0.6-1.2. Mine started showing up around the two mark. I have been out of treatment for 22 months. I went for a cat scan with contrast last month and it showed my creatinine still around the 2 mark. Also I have had mri's and cat scans with contrast for another non-cancer situation. last scan they said no contrast, did not want to do any more damage to my kidneys. No more pets either.

Skiffin16's picture
Skiffin16
Posts: 8187
Joined: Sep 2009

I don't think that it actually "usually" causes kidney damage, yes the potential is there, and Cisplatin does have some potentially nasty side effects.

I believe that Lasix, is the drug (fluids) mentioned used to flush the kidneys after and during chemo.

GFR is one of the tests given or looked at during the blood draws before chemo each time. Its a measure of the kidney filtration going on, using blood creatinine as mentioned...

Myself and a few others had to take additional potassium if I remember correctly, so that's not terribly uncommon.

If I remember correctly, your husband is having a hard time eating. If this is carrying over into taking in enough fluids also, you are in for a struggle... Hydration is imperative..it'll put you in the hospital and halt treatment pretty quickly.... Something to consider getting under control early on in this scenario.

I don't mean to preach, but it is what it is, you both have to figure out away to do what you need to do for survival.

Thoughts and prayers,
John

Tanager75
Posts: 87
Joined: Aug 2009

I believe they were aware of my kidneys each time I had a cisplaten treatemt. I had to be able to produce a very large amount of urine. They would not start the treatment until I gave them the fluid. I was able to each time but they let me know they could give me a drug to make it happen.

Peace,

mark

Kent Cass's picture
Kent Cass
Posts: 1752
Joined: Nov 2009

about the hydration, and keeping the kidneys operational and flushed. Very important. If your husband wasn't getting the intake of water, etc., then that mighta been a contributing factor in this bout with the kidneys, and must be corrected going forward.

Prayers are with you

kcass

timreichhart
Posts: 194
Joined: Aug 2010

you want to ask for lasix if they dont already give it to you because that stuff will diffidently help you flushing this crap out.

Skiffin16's picture
Skiffin16
Posts: 8187
Joined: Sep 2009

It only took me a few hours into my first chemo session to figure out I needed to find a chair close to one of the two restrooms on each end of the room.

Before the end of the day I was labeled....

I was the PeeKing, LOL.

JG

Jimbo55's picture
Jimbo55
Posts: 572
Joined: Jun 2010

After each cistplatin treatment they had me hooked up to an IV for 2-3 days to flush the drugs from the kidneys. They also had me drink bottles and bottles of water and collected the urine. I drank so much water my tonsils were starting to float.

I know my med team was very vigilant regarding hydration and kidney function during the chemo treatments and did say if there was any problem they would change the treatment plan.

You should raise these same questions with your med team. Cheers

Jimbo

arndog64's picture
arndog64
Posts: 535
Joined: Mar 2011

Yeah, she said that they are going to change up his chemo. We will no more on the 25th how things are gonna go. I dont think they gave him that flush that makes you urinate alot. But, I did not go with him. He is not working at this time and I am the only one working and my job carries the insurance. Not a good day today. He also has arythimia and he woke me up this morning not feeling well due to the rapid sheart beat. I gave him his heart med and some bayer asprin. It was getting better whe I left for work. My son was taking him to rad this morning and if was not better by the time they got there, he is supposed to take him to the er. My husband is such a strong person. But, this week has been very emotional for him.

Skiffin16's picture
Skiffin16
Posts: 8187
Joined: Sep 2009

My best to you and yours....again, not to preach, but sometimes we (patients (and especially men)), don't maske the best decisons or think things through....best to have a good woman behind the man, he for sure has you....

My wife was my caregiver, and a blessing...especially when I was having those "men" moments...

Best,
John

buzz99's picture
buzz99
Posts: 404
Joined: Sep 2010

So sorry to hear that your husband is so sick. The drug to flush the kidneys is mannitol and it is given right before the chemo. Buzz also had some kidney issues but his creatinine only got to 1.6. Your oncologist monitors kidney function, electrolytes, blood counts, etc. and will change/modify the chemo based on the lab studies. Buzz had low levels of potassium, sodium, magnesium, calcium, and phosphorous all through the treatment and needed sometimes daily infusions of fluids and electrolytes. He also had some cardiac arrythmias (atrial fibrillation)which can occur after profound stress to the body. It is felt as a rapid heart rate. Be sure to mention that to the doctor. A rapid heart rate also can be the body compensating for a low red blood cell count. Do not give aspirin during chemo treatment. I am surprised you were not told that. Take care and know that we are all here for you. Karen

timreichhart
Posts: 194
Joined: Aug 2010

I never had the mannitol but soon as I was done with my treatment they would give me lasix to flush out the kidneys.

Skiffin16's picture
Skiffin16
Posts: 8187
Joined: Sep 2009

Lasix for me as well....

timreichhart
Posts: 194
Joined: Aug 2010

all I can say about lasix it makes you go and when you go it feels like your peeing out flames because it really hurts first time you pee after the treatment. But after going 2-5 times its not bad its always the first time you go pee with this stuff and it was like this every treatment I did with cisplatin.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network